Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 175, NWS Topeka, KS

August 23, 20014 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2001, 8:51 PM CDT for 4 counties in Kansas. It was in force for 39 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 8:51 PM CDT (01:51 UTC)
Expired
Aug 23, 2001, 9:30 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 9:20 PM CDTThunderstorm Wind 57 EGreen, KSStrong winds blew down trees and power poles.
Aug 23, 9:23 PM CDTThunderstorm Wind 52 ERandolph, KS
Aug 23, 9:25 PM CDTThunderstorm Wind 55 EWoodbine, KSStrong winds blew down power lines.
Aug 23, 9:25 PM CDTThunderstorm Wind 61 EAbilene, KSStrong winds blew down power lines.
Aug 23, 9:26 PM CDTHail 1Milford, KS
Aug 23, 9:30 PM CDTThunderstorm Wind 52 ELeonardville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr
Aug 23, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WUUS53 KTOP 240149
SVRTOP
KSC027-041-061-161-240230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
851 PM CDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN CENTRAL KANSAS
  WESTERN GEARY COUNTY IN EAST CENTRAL KANSAS
  EASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS
  WESTERN RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 930 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF
  LEONARDVILLE TO 8 MILES SOUTHWEST OF CARLTON...OR FROM 7 MILES
  NORTHEAST OF CLAY CENTER TO 18 MILES SOUTHEAST OF SALINA...MOVING
  EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  CARLTON
  WAKEFIELD
  LEONARDVILLE
  CHAPMAN
  MILFORD
  MILFORD LAKE
  RILEY
  HOPE
  JUNCTION CITY
  WOODBINE
  HERINGTON

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 4:05 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 23, 4:05 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT THU AUG 23 2001

MAIN FORECAST CONCERN IS HEAVY RAIN POTENTIAL TONIGHT AND FRIDAY.

DISCREPANCIES IN MODELS AS TO HOW PRECIPITATION EVENT WILL EVOLVE
OVERNIGHT INTO FRIDAY. OBVIOUSLY WOULD EXPECT TO SEE HEAVY RAINS
ACCOMPANYING UPPER LOW EASTWARD ACROSS SOUTHERN NEBRASKA/NORTHERN KS
OVERNIGHT. HOWEVER ETA INDICATING HEAVIEST RAINS TO BE OVER
SOUTHERN KANSAS WHILE AVN STARTS OUT PRECIP IN SOUTH BUT SHIFTS IT
NORTH TO NORTH CENTRAL/NORTHEAST KS BY 12Z. NGM QPF WAS SOMEWHAT OF
A COMPROMISE OF ETA/AVN...PLACING HEAVY RAINS IN EMP AREA. CURRENT
SURFACE ANALYSIS/SATELLITE IMAGERY SHOWS OUTFLOW BOUNDARY FROM
OVERNIGHT CONVECTION FROM NORTH OF CNU TO SOUTH OF EMP TO SOUTH OF
SLN AND ON NORTHWEST INTO CONVECTION OVER NORTHWEST KS. MSAS SHOWS
RELATIVELY STABLE AIR OVER NORTHEAST KS WITH INSTABILITY AXIS AND
CONVERGENCE ALONG BOUNDARY. TCU NOTED ALONG BOUNDARY ON LATEST VIS
WITH RADARS SHOWING A FEW ECHOES DEVELOPING ALONG BOUNDARY. THUS
BELIEVE HEAVIEST RAIN POTENTIAL WILL BE NEAR BOUNDARY OVER SOUTHWEST
HALF CWA OVERNIGHT WITH NORTHEAST KS HAVING LEAST CHANCES OF HEAVY
RAINS. GOING WITH LIKELY POPS OVER ENTIRE CWA.

FOR FRIDAY...WILL CONTINUE WITH LIKELY POPS FOR ENTIRE AREA AS UPPER
LOW MOVES EAST ALONG KS/NEBRASKA BORDER THROUGH CWA. WILL ALSO KEEP
MENTION OF HEAVY RAINS IN NORTHERN HALF OF CWA WHERE 850 MB
TROUGH/LOW WILL RESIDE. WILL CUT BACK ON TEMPERATURES...ESPECIALLY
NORTHERN PART OF CWA...DUE TO CLOUDS AND LIKELY PRECIPITATION.

FOR FRIDAY NIGHT...SHOWERS/THUNDERSTORMS STILL LOOKING LIKELY INTO
THE EVENING HOURS ACROSS EASTERN TWO THIRDS OF CWA...WILL CUT BACK
TO CHANCE POPS FOR WESTERN PORTION.

UPPER TROUGH FINALLY WILL BE EXITING EASTERN PART OF CWA SATURDAY
MORNING...BUT MAY SEE A FEW SHOWERS LINGERING EARLY IN THE DAY OVER
THE NORTHEAST SO KEPT 20 PERCENT POPS THERE. OTHERWISE...GRADUAL
CLEARING FROM THE WEST DURING THE DAY. CUT FWC TEMPERATURES SLIGHTLY
TO MID AND UPPER 80S.

.TOP...NONE.

38

In the hours before

Local storm report, Aug 23, 7:52 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
752 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0742 PM    2 SE TESCOTT              KS    .75 INCH HAIL
08/23/01   OTTAWA

0742 PM    2 SE TESCOTT              KS     60 MPH TSTM GUST
08/23/01   OTTAWA
Local storm report, Aug 23, 7:57 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0754 PM    2 SE TESCOTT              KS    .75 INCH HAIL
08/23/01   OTTAWA                           70 TO 75 MPH WIND
Local storm report, Aug 23, 8:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
822 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    4 SW OLPE                 KS    60-70 MPH TSTM GUST
08/23/01   LYON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:24 PM CDTSevere Thunderstorm WarningTOPOttawa66 min
Aug 23, 7:42 PM CDTSevere Thunderstorm WarningTOPLyon48 min
Aug 23, 9:20 PM CDTSevere Thunderstorm WarningTOPPottawatomie55 min
Aug 23, 9:53 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha67 min
Aug 23, 10:11 PM CDTSevere Thunderstorm WarningTOPMorris34 min
Aug 23, 10:15 PM CDTSevere Thunderstorm WarningTOPJackson45 min
Aug 23, 10:44 PM CDTSevere Thunderstorm WarningTOPBrown61 min
Aug 23, 10:46 PM CDTSevere Thunderstorm WarningTOPJefferson29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.